9/6/24, 4:51 NIH Stroke Scale 508C
PM 2022
Patient Identification-----------------------------
Pt. Date of Birth / /
Hospital ( - )
Date of Exam / /
Interval: [ ] Baseline [ ] 2 hours post treatment [ ] 24 hours post onset of symptoms ±20
minutes [ ] 7-10 days [ ] 3 months [ ] Other ( )
Time: : [ ]am [ ]pm
Person Administering Scale
Administer stroke scale items in the order listed. Record performance in each category after each subscale
exam. Do not go back and change scores. Follow directions provided for each exam technique. Scores
should reflect what the patient does, not what the clinician thinks the patient can do. The clinician should
record answers while administering the exam and work quickly. Except where indicated, the patient should
not be coached (i.e., repeated requests to patient to make a special effort).
Instructions Scale Definition Score
1a. Level of Consciousness: The investigator must choose a 0 = Alert; keenly responsive.
response if a full evaluation is prevented by such obstacles as 1 = Not alert; but arousable by minor stimulation to
an endotracheal tube, language barrier, orotracheal obey, answer, or respond.
trauma/bandages. A 3 is scored only if the patient makes no 2 = Not alert; requires repeated stimulation to attend, or is
movement (other than reflexive posturing) in response to obtunded and requires strong or painful stimulation to
noxious stimulation. make movements (not stereotyped).
3 = Responds only with reflex motor or autonomic
effects or totally unresponsive, flaccid, and
areflexic.
1b. LOC Questions: The patient is asked the month and
his/her age. The answer must be correct - there is no partial 0= Answers both questions correctly.
credit for being close. Aphasic and stuporous patients who
do not comprehend the questions will score 2. Patients 1= Answers one question correctly.
unable to speak because of endotracheal intubation,
orotracheal trauma, severe dysarthria from any cause, 2= Answers neither question correctly.
language barrier, or any other problem not secondary to
aphasia are given a 1. It is important that only the initial
answer be graded and that the examiner not "help" the
patient with verbal or non-verbal cues.
1c. LOC Commands: The patient is asked to open and close
the eyes and then to grip and release the non-paretic hand. 0 = Performs both tasks correctly.
Substitute another one step command if the hands cannot
be used. Credit is given if an unequivocal attempt is made 1 = Performs one task correctly.
but not completed due to weakness. If the patient does not
respond to command, the task should be demonstrated to 2 = Performs neither task correctly.
him or her (pantomime), and the result scored (i.e., follows
none, one or two commands). Patients with trauma,
amputation, or other physical impediments should be given
suitable one-step commands. Only the first attempt is
scored.
2. Best Gaze: Only horizontal eye movements will be
0 = Normal.
tested. Voluntary or reflexive (oculocephalic) eye
movements will be scored, but caloric testing is not
1 = Partial gaze palsy; gaze is abnormal in one or both eyes,
done. If the patient has a conjugate
but forced deviation or total gaze paresis is not present.
deviation of the eyes that can be overcome by voluntary or
reflexive
activity, the score will be 1. If a patient has an isolated 2 = Forced deviation, or total gaze paresis not overcome
peripheral nerve paresis (CN III, IV or VI), score a 1. Gaze is by the oculocephalic maneuver.
testable in all aphasic patients. Patients with ocular trauma,
bandages, pre-existing
blindness, or other disorder of visual acuity or fields should
be tested with reflexive movements, and a choice made by
the investigator. Establishing eye contact and then moving
about the patient from side
to side will occasionally clarify the presence of a partial gaze
palsy.
Rev 10/1/2003
about:blan 1/
k 8
, 9/6/24, 4:51 NIH Stroke Scale 508C
PM 2022
Patient Identification-----------------------------
Pt. Date of Birth / /
Hospital ( - )
Date of Exam / /
Interval: [ ] Baseline [ ] 2 hours post treatment [ ] 24 hours post onset of symptoms ±20
minutes [ ] 7-10 days [ ] 3 months [ ] Other ( )
3. Visual: Visual fields (upper and lower quadrants) are
tested by confrontation, using finger counting or visual 0 = No visual loss.
threat, as appropriate. Patients may be encouraged, but if
they look at the side of the moving fingers appropriately, 1 = Partial hemianopia.
this can be scored as normal. If there is unilateral blindness
or enucleation, visual fields in the remaining eye are scored. 2 = Complete hemianopia.
Score 1 only if a clear-cut asymmetry, including
quadrantanopia, is found. If patient is blind from any cause, 3 = Bilateral hemianopia (blind including cortical blindness).
score 3. Double simultaneous stimulation is performed at
this point. If there is extinction, patient receives a 1, and
the results are used to respond to item 11.
4. Facial Palsy: Ask – or use pantomime to encourage – the
patient to show teeth or raise eyebrows and close eyes. 0 = Normal symmetrical movements.
Score symmetry of grimace in response to noxious stimuli in 1 = Minor paralysis (flattened nasolabial fold, asymmetry
the poorly responsive or non-comprehending patient. If on smiling).
facial trauma/bandages, orotracheal tube, tape or other 2 = Partial paralysis (total or near-total paralysis of
physical barriers obscure the face, these should be lower face).
removed to the extent possible. 3 = Complete paralysis of one or both sides
(absence of facial movement in the upper
and lower face).
5. Motor Arm: The limb is placed in the appropriate position:
extend the arms (palms down) 90 degrees (if sitting) or 45 0 = No drift; limb holds 90 (or 45) degrees for full 10 seconds.
degrees (if supine). Drift is scored if the arm falls before 10 1 = Drift; limb holds 90 (or 45) degrees, but drifts
seconds. The aphasic patient is encouraged using urgency down before full 10 seconds; does not hit bed
in the voice and pantomime, but not noxious stimulation. or other support.
Each limb is tested in turn, beginning with the non-paretic 2 = Some effort against gravity; limb cannot get to
arm. Only in the case of amputation or joint fusion at the or maintain (if cued) 90 (or 45) degrees, drifts
shoulder, the examiner should record the score as down to bed, but has some effort against
untestable (UN), and clearly write the explanation for this gravity.
choice. 3 = No effort against gravity; limb falls.
4 = No movement.
UN = Amputation or joint fusion, explain:
5a. Left
Arm 5b.
Right Arm
6. Motor Leg: The limb is placed in the appropriate position:
hold the leg at 30 degrees (always tested supine). Drift is 0 = No drift; leg holds 30-degree position for full 5 seconds.
scored if the leg falls before 5 seconds. The aphasic 1 = Drift; leg falls by the end of the 5-second period
patient is encouraged using but does not hit bed.
urgency in the voice and pantomime, but not noxious 2 = Some effort against gravity; leg falls to bed by 5
stimulation. seconds, but has some effort against gravity.
Each limb is tested in turn, beginning with the non-paretic 3 = No effort against gravity; leg falls to bed immediately.
leg. Only in the case of amputation or joint fusion at the 4 = No movement.
hip, the examiner should record the score as untestable UN = Amputation or joint fusion, explain:
(UN), and clearly write the
explanation for this choice.
6a. Left Leg
6b. Right Leg
Rev 10/1/2003
about:blan 2/
k 8
PM 2022
Patient Identification-----------------------------
Pt. Date of Birth / /
Hospital ( - )
Date of Exam / /
Interval: [ ] Baseline [ ] 2 hours post treatment [ ] 24 hours post onset of symptoms ±20
minutes [ ] 7-10 days [ ] 3 months [ ] Other ( )
Time: : [ ]am [ ]pm
Person Administering Scale
Administer stroke scale items in the order listed. Record performance in each category after each subscale
exam. Do not go back and change scores. Follow directions provided for each exam technique. Scores
should reflect what the patient does, not what the clinician thinks the patient can do. The clinician should
record answers while administering the exam and work quickly. Except where indicated, the patient should
not be coached (i.e., repeated requests to patient to make a special effort).
Instructions Scale Definition Score
1a. Level of Consciousness: The investigator must choose a 0 = Alert; keenly responsive.
response if a full evaluation is prevented by such obstacles as 1 = Not alert; but arousable by minor stimulation to
an endotracheal tube, language barrier, orotracheal obey, answer, or respond.
trauma/bandages. A 3 is scored only if the patient makes no 2 = Not alert; requires repeated stimulation to attend, or is
movement (other than reflexive posturing) in response to obtunded and requires strong or painful stimulation to
noxious stimulation. make movements (not stereotyped).
3 = Responds only with reflex motor or autonomic
effects or totally unresponsive, flaccid, and
areflexic.
1b. LOC Questions: The patient is asked the month and
his/her age. The answer must be correct - there is no partial 0= Answers both questions correctly.
credit for being close. Aphasic and stuporous patients who
do not comprehend the questions will score 2. Patients 1= Answers one question correctly.
unable to speak because of endotracheal intubation,
orotracheal trauma, severe dysarthria from any cause, 2= Answers neither question correctly.
language barrier, or any other problem not secondary to
aphasia are given a 1. It is important that only the initial
answer be graded and that the examiner not "help" the
patient with verbal or non-verbal cues.
1c. LOC Commands: The patient is asked to open and close
the eyes and then to grip and release the non-paretic hand. 0 = Performs both tasks correctly.
Substitute another one step command if the hands cannot
be used. Credit is given if an unequivocal attempt is made 1 = Performs one task correctly.
but not completed due to weakness. If the patient does not
respond to command, the task should be demonstrated to 2 = Performs neither task correctly.
him or her (pantomime), and the result scored (i.e., follows
none, one or two commands). Patients with trauma,
amputation, or other physical impediments should be given
suitable one-step commands. Only the first attempt is
scored.
2. Best Gaze: Only horizontal eye movements will be
0 = Normal.
tested. Voluntary or reflexive (oculocephalic) eye
movements will be scored, but caloric testing is not
1 = Partial gaze palsy; gaze is abnormal in one or both eyes,
done. If the patient has a conjugate
but forced deviation or total gaze paresis is not present.
deviation of the eyes that can be overcome by voluntary or
reflexive
activity, the score will be 1. If a patient has an isolated 2 = Forced deviation, or total gaze paresis not overcome
peripheral nerve paresis (CN III, IV or VI), score a 1. Gaze is by the oculocephalic maneuver.
testable in all aphasic patients. Patients with ocular trauma,
bandages, pre-existing
blindness, or other disorder of visual acuity or fields should
be tested with reflexive movements, and a choice made by
the investigator. Establishing eye contact and then moving
about the patient from side
to side will occasionally clarify the presence of a partial gaze
palsy.
Rev 10/1/2003
about:blan 1/
k 8
, 9/6/24, 4:51 NIH Stroke Scale 508C
PM 2022
Patient Identification-----------------------------
Pt. Date of Birth / /
Hospital ( - )
Date of Exam / /
Interval: [ ] Baseline [ ] 2 hours post treatment [ ] 24 hours post onset of symptoms ±20
minutes [ ] 7-10 days [ ] 3 months [ ] Other ( )
3. Visual: Visual fields (upper and lower quadrants) are
tested by confrontation, using finger counting or visual 0 = No visual loss.
threat, as appropriate. Patients may be encouraged, but if
they look at the side of the moving fingers appropriately, 1 = Partial hemianopia.
this can be scored as normal. If there is unilateral blindness
or enucleation, visual fields in the remaining eye are scored. 2 = Complete hemianopia.
Score 1 only if a clear-cut asymmetry, including
quadrantanopia, is found. If patient is blind from any cause, 3 = Bilateral hemianopia (blind including cortical blindness).
score 3. Double simultaneous stimulation is performed at
this point. If there is extinction, patient receives a 1, and
the results are used to respond to item 11.
4. Facial Palsy: Ask – or use pantomime to encourage – the
patient to show teeth or raise eyebrows and close eyes. 0 = Normal symmetrical movements.
Score symmetry of grimace in response to noxious stimuli in 1 = Minor paralysis (flattened nasolabial fold, asymmetry
the poorly responsive or non-comprehending patient. If on smiling).
facial trauma/bandages, orotracheal tube, tape or other 2 = Partial paralysis (total or near-total paralysis of
physical barriers obscure the face, these should be lower face).
removed to the extent possible. 3 = Complete paralysis of one or both sides
(absence of facial movement in the upper
and lower face).
5. Motor Arm: The limb is placed in the appropriate position:
extend the arms (palms down) 90 degrees (if sitting) or 45 0 = No drift; limb holds 90 (or 45) degrees for full 10 seconds.
degrees (if supine). Drift is scored if the arm falls before 10 1 = Drift; limb holds 90 (or 45) degrees, but drifts
seconds. The aphasic patient is encouraged using urgency down before full 10 seconds; does not hit bed
in the voice and pantomime, but not noxious stimulation. or other support.
Each limb is tested in turn, beginning with the non-paretic 2 = Some effort against gravity; limb cannot get to
arm. Only in the case of amputation or joint fusion at the or maintain (if cued) 90 (or 45) degrees, drifts
shoulder, the examiner should record the score as down to bed, but has some effort against
untestable (UN), and clearly write the explanation for this gravity.
choice. 3 = No effort against gravity; limb falls.
4 = No movement.
UN = Amputation or joint fusion, explain:
5a. Left
Arm 5b.
Right Arm
6. Motor Leg: The limb is placed in the appropriate position:
hold the leg at 30 degrees (always tested supine). Drift is 0 = No drift; leg holds 30-degree position for full 5 seconds.
scored if the leg falls before 5 seconds. The aphasic 1 = Drift; leg falls by the end of the 5-second period
patient is encouraged using but does not hit bed.
urgency in the voice and pantomime, but not noxious 2 = Some effort against gravity; leg falls to bed by 5
stimulation. seconds, but has some effort against gravity.
Each limb is tested in turn, beginning with the non-paretic 3 = No effort against gravity; leg falls to bed immediately.
leg. Only in the case of amputation or joint fusion at the 4 = No movement.
hip, the examiner should record the score as untestable UN = Amputation or joint fusion, explain:
(UN), and clearly write the
explanation for this choice.
6a. Left Leg
6b. Right Leg
Rev 10/1/2003
about:blan 2/
k 8